Hail, Portage
- When
- June 28, 11:29 AM CST
- Where
- Portage County, 3.23 mi NW of Blaine
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -89.350
Thunderstorms developed as winds in the upper atmosphere brought colder air over Wisconsin, causing the airmass to become unstable. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed as winds in the upper atmosphere brought colder air over Wisconsin, causing the airmass to become unstable. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 28, 2:27 AM CST, 9 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 327 AM CDT SAT JUN 28 2008 .SHORT TERM...TODAY THROUGH SUNDAY DRY SLOT WORKING INTO NORTHEAST WISCONSIN EARLY THIS MORNING. MUCH OF THE LOW LEVEL MOISTURE HAS SCOURED OUT SOUTH OF HIGH 29. TO THE NORTH...LOW CLOUDS AROUND ONE THOUSAND FEET WERE NOTED. IMPRESSIVE UPPER LOW EXPECTED TO SWING ACROSS THE FORECAST AREA TODAY. EVEN AT THIS HOUR...SHOWERS WERE NOTED UNDER THE UPPER LOW ACROSS THE EASTERN DAKOTAS. FOR TODAY...MOISTURE WILL BEGIN TO WORK INTO THE WEST THIS MORNING...AND ACROSS THE EAST THIS AFTERNOON. HAVE TRENDED A SMALL CHANCE OF SHOWERS THIS MORNING ACROSS THE WEST...MAINLY FOR THE LATE MORNING HOURS. CONTINUED NUMEROUS DEPICTION/WORDING FOR THIS AFTERNOON. MODIFIED SOUNDINGS CONTINUE TO SHOW SOME POTENTIAL FOR GUSTY WINDS DUE TO EVAPORATIVE COOLING DURING THE EARLY TO MID AFTERNOON HOURS AS COLUMN BEGINS TO SATURATE. LIKE LAST WEEKEND...HAIL WILL BE THE MAIN ISSUE FOR TODAY. MODELS CONTINUE TO SHOW LIFTED INDICIES DROPPING TO -5 C WITH CAPES OF 500 TO 1000 J/KG. MAY STILL NEED TO WORRY ABOUT LOW TOPPED SUPER CELLS THAT COULD GENERATE FUNNEL CLOUDS AND POSSIBLY A WEAK TORNADO. SPC HAS THE SOUTHERN PORTION OF THE FORECAST AREA IN A SLIGHT RISK FOR THIS AFTERNOON. MORE FOCUS WITH LEAD SHORTWAVE WITH UPPER LOW AND THE POTENTIAL FOR SOME HEATING THIS MORNING MAY CAUSE A FEW STORMS IN THIS AREA TO PRODUCE THREE QUARTER INCH HAIL. THE UPPER LOW WILL CONTINUE TO SLOWLY PUSH EAST OF THE AREA TONIGHT INTO SUNDAY. PIECES OF ENERGY ROTATING AROUND THE UPPER LOW COULD TRIGGER SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORMS AFTER MIDNIGHT TONIGHT INTO SUNDAY AFTERNOON. AM EXPECTING SOME PARTIAL SUNSHINE ON SUNDAY...THEREFORE DID RAISE MAXIMUM TEMPERATURES A FEW DEGREES ON SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. THE BIG PICTURE HAD THE 500MB LOW AND SURFACE LOW DEPARTING THE REGION EARLY IN THE WEEK. THERE MAY STILL BE SOME SHOWERS LEFT SUNDAY EVENING...BUT THEY SHOULD BE DONE BY 06Z. SURFACE HIGH PRESSURE AND AN UPPER RIDGE WILL PROVIDE SOME DRY WEATHER. UNTIL THE MIDDLE OF THE WEEK WHEN A FRONT PUSHES SOUTH INTO WISCONSIN. THE FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY NIGHT BUT THUNDER IS LESS LIKELY ACROSS THE NORTHERN PART OF THE CWA...FARTHER NORTH OF THE FRONT. LOOKS LIKE A WARMING TREND FOR THE EARLY PART OF THE WEEK WITH WARM ADVECTION UNTIL THE COLD FRONT REACHES THE AREA. SO HAVE GONE WITH WARMER MAX TEMPERATURES. && .AVIATION...UPPER LEVEL DISTURBANCE WILL SWING ACROSS WISCONSIN THIS AFTERNOON. THERE IS A CHANCE OF SHOWERS THIS MORNING FOR LOCATIONS WEST OF IRON MOUNTAIN TO WAUTOMA LINE. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON WITH PRIME HEATING AND UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA. FORECAST/MODIFIED SOUNDINGS SUGGEST SOME OF THE STORMS IN THE EARLY TO MIDDLE AFTERNOON HOURS MAY PRODUCE GUSTY WINDS. MAIN THREAT THIS AFTERNOON WILL BE HAIL... GENERALLY SHOULD BE FROM PEA SIZE UP TO AROUND A HALF INCH. A FEW STORMS SOUTH OF GREEN BAY TO WAUSAU LINE COULD POSSIBLY PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH. MVFR CEILINGS AND VISIBILITIES EXPECTED IN THE THUNDERSTORMS. THE SHOWERS AND STORMS WILL LINGER INTO THE EVENING HOURS. AS THE UPPER LOW MOVES SLOWLY EAST OF THE AREA LATER TONIGHT INTO SUNDAY...WEAK DISTURBANCES WILL PIN WHEEL AROUND THE UPPER LOW. TIMING THE SHOWERS IN THE TAF WILL BE HARD BASED ON THE DIFFERENT MODEL SOLUTIONS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 456 AM CDT SAT JUN 28 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291400- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 456 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. MANY OF THE THUNDERSTORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH AND WIND GUSTS OVER 40 MPH. ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING AND OVERNIGHT. THESE STORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS DURING THE MIDDLE OF NEXT WEEK. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THOSE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... ONLY ISOLATED REPORTS OF LARGE HAIL ARE POSSIBLE THIS AFTERNOON... THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED. HAIL AROUND A HALF INCH IN DIAMETER OR WIND GUSTS OVER 40 MPH SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE. LMZ521-522-541>543-291400- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 456 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE COASTAL WATERS THIS AFTERNOON AND THIS EVENING. SOME OF THE COULD PRODUCE FREQUENT CLOUD TO WATER LIGHTNING STRIKES...AND WINDS AND WAVES HAZARDOUS TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS DURING THE MIDDLE OF NEXT WEEK. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. ECKBERG/MG
The Green Bay radar (KGRB), 100 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
12 hail. Local standard time, as filed.
Penny size hail lasted for 3 minutes.
Most of the hail was 0.75 inch.
Winds estimated in excess of 50 mph accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112528, 112529, 112524, 112530, 112533, 112531, 112532, 112527, 112523, 112525, 112526, 112522.